West Virginia, 2011Heavy Rain in West Virginia, July 8, 2011
July 8, 2011 · NWS RLX · 1 event in 1 county or zone
With a front in the Ohio Valley, a large area of showers and thunderstorms moved east, across northern West Virginia during the late morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a front in the Ohio Valley, a large area of showers and thunderstorms moved east, across northern West Virginia during the late morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 8:57 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 8, 8:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EDT FRI JUL 8 2011
.SYNOPSIS...
A LOW MOVING ALONG A COLD FRONT WILL PUSH THROUGH THE REGION TODAY.
HIGH PRESSURE PREVAILS FOR THE WEEKEND. NORTHWEST FLOW RETURNS NEXT
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATED FOR THE NEXT FEW HOURS FOR CURRENT RADAR TRENDS. THIS
AFTERNOON...PUSHED POPS A BIT FURTHER SOUTH...CLOSER TO EXPECTED
PATH OF SHORTWAVE/VORT MAX. UPPER JET SUPPORT WILL LINGER...BUT
THERE WILL BE QUESTIONABLE DESTABILIZATION DUE TO EXPECTED CLOUD
COVER. THUS...WHILE ISOLATED SEVERE STORMS AND HIGH WATER REMAIN A
POSSIBILITY...DO NOT FORESEE A LARGE OUTBREAK OF EITHER AT THIS TIME.
WILL CONTINUE TO HOLD OFF ON FLASH FLOOD WATCH...BUT MONITOR CLOSELY
AND COULD POSSIBLY COULD PULL THE TRIGGER QUICKLY IF AN AREA IS
THREATENED.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SFC HIGH NOSES IN FROM NORTH ON SATURDAY AS S/W TROF AXIS SLIDES
EAST OF THE AREA AMID BUILDING H5 HEIGHTS. WILL BE PROBABLY LOOKING
AT SOME DENSE FG TO START OUT SATURDAY GIVEN CLEARING AND WET
GROUNDS. DEEPER MOISTURE WILL EXIT WITH S/W TROF AXIS...WITH DRYING
DOWN THRU THE COLUMN TO ABOUT H8 WHERE A PINCH OF MOISTURE WILL
RESIDE THRU SUNDAY. THIS SHOULD MEAN NOTHING MORE THAN SOME 4-5KFT
FLAT CU GIVEN STOUT SUBSIDENCE INVERSION. CU SHOULD BE MORE
PRONOUNCED IN MTNS DUE TO ELEVATED HEAT SOURCE.
AREA WILL BE ON THE NORTHERN REACHES OF UPR RIDGE...WITH MAIN
WESTERLIES RESIDING JUST TO NORTH OF FA. A WEAK S/W TROF WILL TRY TO
BEAT DOWN THE RIDGE SOME ON MONDAY AS FLOW TURNS MORE NW AND
LONGWAVE TROF BECOMES AMPLIFIED OVER NEW ENGLAND. NEAR THE
SFC...WEAK COLD FRONT WILL LAY OUT JUST TO THE NORTH AND BECOME
QUASI STATIONARY BEFORE TAKING ON A NW TO SE ORIENTATION INTO SE OH.
THIS MEANS AN INTRODUCTION TO SCHC AND LOW CHC POPS OVER SE OH
MONDAY AFTN AND EVENING WHICH PREV FCST HAD ALREADY COVERED.
FOR TEMPS USED A BLEND OF COOLER MET WITH INHERITED NUMBERS. MAV
LOOKS TOO HIGH OVER KANAWHA VALLEY INTO TRI STATE WHICH IS NOTHING
NEW FOR THIS SUMMER. REGARDLESS...WITH H85 TEMPS NEAR 22C ON SUNDAY
AND MONDAY...THINK LOW 90S A GOOD BET OUTSIDE OF MTNS AFTER A DAY OF
UPR 80S AND LWR DEWPTS ON SATURDAY.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
595DKM HIGH WILL BE SITUATED OVER THE SOUTHERN APPALACHIANS
MONDAY...LIKELY BRINGING THE HIGHEST TEMPERATURES IN BOTH THE
SHORT AND LONG TERM PERIODS BASED ON THE HIGHEST 500MB HEIGHTS.
NOT GOING TO BITE ON THE MOS ENSEMBLE NUMBERS WHICH GIVE MID 90S
IN CRW AS THE MAX POSSIBLE FOR MONDAY...AND TREND TOWARDS THE
LOWER SIDE OF THE SPREAD.
THE RIDGE WILL DRIFT SLOWLY SOUTH...BRINGING US BACK INTO THE
NORTHWEST FLOW...SUGGESTING A RETURN TO PERIODIC UNSETTLED
CONDITIONS. THIS WARRANTS SLIGHT CHANCE TO CHANCE POPS FOR MID
WEEK. CONTINUE TO GO EASY ON THE TEMPERATURES WITH THE INCREASE IN
SKY COVER. ON THE WHOLE...WARM AND HUMID CONDITIONS WILL REIGN
SUPREME...WITH THUNDERSTORM CHANCES NOT OUT OF THE QUESTION.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
A COMPLEX WILL MOVE ACROSS THE REGION TODAY...PROVIDING NUMEROUS
SHOWERS AND THUNDERSTORMS. BEHIND THE COMPLEX TONIGHT...SOME FOG IS
POSSIBLE.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: HIGH.
ALTERNATE SCENARIOS: TIMING AND FREQUENCY OF THUNDERSTORMS COULD
VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY M H H H H H H H H H H H
BKW CONSISTENCY H M H H H H H M H H H H
EKN CONSISTENCY M H H H H M H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z SATURDAY...
IFR POSSIBLE IN FOG SATURDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...CL
SHORT TERM...30
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, Jul 8, 2:28 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT FRI JUL 8 2011
VAZ003-004-WVZ024>026-033>036-090730-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
328 AM EDT FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND HAIL.
IF THUNDERSTORMS TODAY MOVE OVER THE SAME AREA MULTIPLE
TIMES...FLASH FLOODING COULD BECOME A PROBLEM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-090730-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
328 AM EDT FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
IF THUNDERSTORMS TODAY MOVE OVER THE SAME AREA MULTIPLE
TIMES...FLASH FLOODING COULD BECOME A PROBLEM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 8, 5:30 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EDT FRI JUL 8 2011
OHZ075-076-081100-
ATHENS OH-WASHINGTON OH-
630 AM EDT FRI JUL 8 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATHENS AND
SOUTHWESTERN WASHINGTON COUNTIES...
AT 629 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COOLVILLE...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE.
THIS STORM WILL BE NEAR BARTLETT AROUND 655 AM AND FLEMING AROUND 700
AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3933 8156 3923 8192 3935 8196 3949 8176
3948 8171 3951 8171
25Special weather statement, Jul 8, 6:47 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EDT FRI JUL 8 2011
OHZ076-081230-
WASHINGTON OH-
747 AM EDT FRI JUL 8 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY...
AT 746 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF MARIETTA...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTHEASTERN
WASHINGTON COUNTY.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 12 IN OHIO.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3961 8127 3958 8126 3958 8104 3957 8103
3954 8103 3953 8105 3937 8140 3939 8140
3941 8144 3951 8154 3961 8140 3960 8129
10Special weather statement, Jul 8, 7:03 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
803 AM EDT FRI JUL 8 2011
OHZ083-084-086-087-081245-
GALLIA OH-JACKSON OH-LAWRENCE OH-VINTON OH-
803 AM EDT FRI JUL 8 2011
...STRONG THUNDERSTORMS WILL AFFECT EXTREME WEST CENTRAL MEIGS...
JACKSON...NORTHERN LAWRENCE...SOUTHEASTERN VINTON AND WESTERN GALLIA
COUNTIES...
AT 759 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
SOUTHWEST OF JACKSON TO 4 MILES NORTHWEST OF IRONTON...MOVING EAST AT
35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR VERNON...PEDRO...MABEE...AND LAKE VESUVIUS
AROUND 810 AM...JACKSON...AND OAK HILL AROUND 820 AM...GALLIA...
WATERLOO...AND AID AROUND 825 AM AND CENTERPOINT AROUND 830 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3860 8275 3868 8277 3869 8271 3873 8271
3876 8267 3885 8267 3885 8277 3894 8276
3895 8281 3906 8280 3916 8231 3902 8232
3901 8230 3864 8227 3854 8270 3856 8280
3858 8282
10Special weather statement, Jul 8, 7:58 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 AM EDT FRI JUL 8 2011
OHZ067-075-076-083>087-WVZ006>010-014-016-017-081345-
ATHENS OH-CABELL WV-GALLIA OH-JACKSON WV-JACKSON OH-LAWRENCE OH-
MASON WV-MEIGS OH-MORGAN OH-PLEASANTS WV-PUTNAM WV-
ROANE WV-VINTON OH-
WASHINGTON OH-WIRT WV-WOOD WV-
858 AM EDT FRI JUL 8 2011
...SHOWERS WITH LOCAL DOWNPOURS WERE MOVING THROUGH SOUTHEAST OHIO
INTO WESTERN WEST VIRGINIA...
AT 845 AM EDT...THE HEAVIEST SHOWERS WERE MOVING OUT OF
JACKSON...VINTON AND LAWRENCE COUNTIES IN SOUTHEAST OHIO...INTO
GALLIA...MEIGS...ATHENS...MORGAN...AND WASHINGTON COUNTIES. THIS
INCLUDES AREAS AROUND CROWN CITY...GALLIPOLIS...POMEROY...ATHENS...
COOLVILLE...MARIETTA....AND MCCONNELSVILLE.
THE HEAVIER SHOWERS WERE ALSO MOVING INTO THE WESTERN WEST VIRGINIA
COUNTIES OF NORTHERN CABELL...MASON...JACKSON...WOOD...AND
PLEASANTS. THIS INCLUDED AREAS AROUND POINT PLEASANT...RAVENSWOOD...
RIPLEY...PARKERSBURG...ELIZABETH...WILLIAMSTOWN...AND SAINT MARYS.
THE RAIN WAS MOVING NORTHEAST AT 30 TO 35 MPH.
RAIN RATES OF A HALF INCH IN 15 TO 30 MINUTES...WITH AN INCH IN 30
MINUTES TO AN HOUR COULD FALL THIS MORNING.
THE USUAL STREET FLOODING AND POOR DRAINAGE FLOODING IS LIKELY.
IN RURAL AREAS...RUNOFF MAY FILL DITCH LINES AND FLOW OFF
HILLSIDES...AND SPILL ACROSS ROADS. POOR ROAD VISIBILITY WILL ALSO
OCCUR.
THE HEAVIER RAIN WILL IMPACT THE FOLLOWING INTERSTATES...I-77
BETWEEN MILE MARKERS 1 AND 11 IN OHIO...AND BETWEEN MILE MARKERS 125
AND 186 IN WEST VIRGINIA.
MOTORISTS NEED TO SLOW DOWN IN THESE DOWNPOURS. ALLOW EXTRA TRAVEL
TIME.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3949 8111 3927 8124 3921 8130 3913 8131
3868 8156 3843 8245 3932 8259 3940 8238
3939 8230 3944 8229 3964 8178
22Special weather statement, Jul 8, 8:59 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 AM EDT FRI JUL 8 2011
OHZ067-075-076-085-WVZ007>011-014-016>019-081445-
ATHENS OH-CALHOUN WV-JACKSON WV-MASON WV-MEIGS OH-MORGAN OH-
PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-WASHINGTON OH-
WIRT WV-WOOD WV-
959 AM EDT FRI JUL 8 2011
...SHOWERS AND THUNDERSTORMS WITH DOWNPOURS WERE MOVING THROUGH THE
MID OHIO VALLEY...
AT 945 AM...THE DOWNPOURS WERE MOVING THROUGH ATHENS...WASHINGTON...
AND MORGAN COUNTIES IN SOUTHEAST OHIO...PLUS PUTNAM...JACKSON...
WOOD...WIRT...PLEASANT COUNTIES IN WEST VIRGINIA. THIS INCLUDED
AREAS AROUND SUCH COMMUNITIES AS POMEROY...ATHENS...COOLVILLE...
MARIETTA...ELEANOR...RAVENSWOOD...RIPLEY...ELIZABETH...SPENCER...
PARKERSBURG...WILLIAMSON...AND SAINT MARYS.
THE HEAVIER SHOWERS HAVE EXITED VINTON AND GALLIA COUNTIES IN
SOUTHEAST OHIO...AND MASON COUNTY IN WEST VIRGINIA.
THE RAIN WAS MOVING NORTHEAST AT 30 TO 35 MPH. BETWEEN 10 AND 11
O'CLOCK THE RAIN WILL INCREASE IN INTENSITY OVER
TYLER..RITCHIE...AND CALHOUN COUNTIES...WHILE DECREASING OVER
MEIGS...JACKSON...AND PUTNAM COUNTIES.
RAIN RATES OF A HALF INCH IN 15 TO 30 MINUTES...WITH AN INCH IN 30
MINUTES TO AN HOUR COULD FALL.
THE USUAL STREET FLOODING AND POOR DRAINAGE FLOODING IS LIKELY.
IN RURAL AREAS...RUNOFF MAY FILL DITCH LINES AND FLOW OFF
HILLSIDES...AND SPILL ACROSS ROADS. POOR ROAD VISIBILITY WILL ALSO
OCCUR.
MOTORISTS NEED TO SLOW DOWN IN THESE DOWNPOURS. ALLOW EXTRA TRAVEL
TIME. INTERSTATE 77 CROSSES THIS AREA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3961 8127 3958 8126 3958 8104 3955 8103
3960 8096 3960 8085 3947 8071 3945 8062
3943 8071 3927 8091 3908 8083 3901 8103
3897 8101 3883 8121 3850 8193 3850 8194
3945 8196 3959 8158 3959 8149 3964 8146
22Heavy Rain, Randolph
- When
- July 8, 10:00 AM EST to 12:00 PM EST
- Where
- Randolph County, (Ekn)randolph Fld El to Elkins
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 38.880, -79.850
A summer downpour caused street flooding. During the heaviest period, between 1100E and 1200E, 1.6 inches of rain was measured, with .6 of that hourly amount falling in just 10 minutes. A nearby spotter measured a total of 2.2 inches.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, July 8, 2011$1.3 million · 3 events
- Tornadoes and Flash Flood in North Dakota, July 8, 2011$575,000 · EF0 · 19 events
- Damaging Wind and Lightning Strikes in Georgia, July 8, 2011$201,000 · 4 events
- Wildfire in Texas, July 8, 2011$120,000 · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2011$65,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Wyoming, July 8, 2011$53,000 · 61 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, July 8, 2011$45,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Pennsylvania, July 8, 2011$35,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 8, 2011$20,000 · 1.5 in hail · 8 events
- Damaging Winds in Connecticut, July 8, 2011$24,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 8, 20111 injured · $15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Colorado, July 8, 2011$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323371.